What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at May 6, 1:17 PM MST, 1 hour 48 minutes earlier.
Area forecast discussion, May 6, 1:17 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
217 PM MDT Sat May 6 2017
.DISCUSSION...
Tonight through Sunday night...Forecast continues to look
favorable for numerous showers and isolated/scattered
thunderstorms late this afternoon through this evening. At 2 PM
MDT we are currently tracking several strong storms in Southwest
Montana. These will move north-northeast into Central Montana by
this evening, then progress into Canada by about midnight. SPC
mesoscale analysis is showing the potential for a few storms to
become severe and also support the notion that a mesoscale
convective complex will evolve and move through my forecast area
over the next 9 to 12 hours. Satellite/radar imagery of the storms
in Southwest Montana also support this potential. Stronger storms
will likely taper off by midnight leaving scattered to numerous
showers to linger over the region through Sunday. Scattered
thunderstorms will likely develop Sunday afternoon but at this
time it appears that severe storms are not likely. As the upper
level trough along the West Coast progresses eastward, the biggest
change anticipated for Sunday and Sunday night will be much
cooler temperatures from those of today and tonight. mpj
Monday through Saturday...A splitting upper level low pressure
trough will send a deep upper low to the Southwest U.S./Mexico
border Monday through Tuesday, leaving a weak and slow moving
shortwave trough over Montana. This will likely result in scattered
showers and a few weak thunderstorms developing over the mountains
of Western and Southwest Montana. Temperatures will also warm from
near normal on Monday to between 5 and 10 degrees above normal on
Tuesday. The upper trough will drag the blocking low east out of the
Southwest, allowing a weak upper level high pressure ridge to move
into Montana for Wednesday into Thursday. This will keep the
forecast area mostly dry as temperatures warm to between 10 and 15
degrees above normal. However, another deep upper level low will
move south to the Pacific Northwest Coast by Thursday, and then move
onshore along the Pacific coast Friday into Saturday. The resulting
moist and unstable southwest flow aloft, combined with a Pacific
cold front moving slowly across the forecast area, will bring
another round of showers and thunderstorms similar to those expected
today and tomorrow. There are some differences among the medium
range forecast models regarding the exact timing and placement of
the best chance for showers and thunderstorms, so confidence is low
in the potential for strong storms at this time.
Coulston
&&
.AVIATION...
Updated 1752Z.
Upper level trough remains along West Coast with a moist and
unstable southerly flow aloft over Montana through late Sunday
morning. Occasional disturbances ejecting from the main trough will
track across Montana producing numerous showers and scattered
thunderstorms this afternoon and overnight. Some strong storms could
produce locally heavy rain, large hail and strong outflow winds with
brief IFR/MVFR conditions possible, mainly from 21Z to 06Z. Latest
NAM12 suggests that low clouds will develop across much of north
central Montana overnight possibly producing widespread MVFR
conditons from 06Z to 18Z Sunday.
&&
.HYDROLOGY...
Updated 1008Z.
A prolonged period of above normal temperatures, potentially
lasting through much of next week, combined with periods of rain,
will allow the mountain snowpack to melt at an accelerated rate.
Significant rises on streams and rivers are expected the rest of
this week into early next week. Some minor flooding is possible.
In addition, any thunderstorm that forms today will be capable of
heavy rain with minor urban/small stream flooding possible.
Brusda/Martin
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 57 36 64 / 70 30 30 10
CTB 48 51 34 62 / 70 50 20 10
HLN 52 61 40 67 / 60 30 40 10
BZN 49 66 40 65 / 30 60 60 20
WEY 38 62 33 62 / 30 50 50 30
DLN 49 64 41 65 / 60 50 50 20
HVR 53 63 37 66 / 60 20 20 10
LWT 52 62 37 60 / 30 50 50 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/greatfalls
In the hours before
Special weather statement, May 6, 1:18 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
218 PM MDT SAT MAY 6 2017
MTZ015-052-053-055-062100-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
218 PM MDT SAT MAY 6 2017
...SPECIAL WEATHER STATEMENT...
At 217 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sheridan to 6 miles northeast of Ennis.
Movement was northeast at 45 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Sheridan, Three Forks, Manhattan, Whitehall, Ennis, Pony, Harrison,
Norris, Mcallister, Waterloo, Missouri Headwaters State Park,
Cardwell, Logan, Lewis And Clark Caverns State Park, Amsterdam,
Jeffers, Church Hill, Willow Creek and Madison Buffalo Jump State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4599 11207 4590 11114 4531 11155 4539 11239
TIME...MOT...LOC 2017Z 208DEG 37KT 4546 11228 4539 11161
JANGLIN
Local storm report, May 6, 1:48 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL 2 E SHERIDAN 45.46N 112.15W
05/06/2017 E0.25 INCH MADISON MT TRAINED SPOTTER
&&
JAASpecial weather statement, May 6, 1:57 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
257 PM MDT SAT MAY 6 2017
MTZ015-052-053-055-062145-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
257 PM MDT SAT MAY 6 2017
...SPECIAL WEATHER STATEMENT...
At 257 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Divide to near Harrison. Movement was
north at 45 mph.
Half inch hail and winds of 30 to 40 mph will be possible with
these storms.
Locations impacted include...
Townsend, Boulder, Three Forks, Whitehall, Toston, Basin, Wickes,
Corbin, Elkhorn State Park, Missouri Headwaters State Park, Cardwell,
Radersburg, Lewis And Clark Caverns State Park, Elk Park, Trident,
Willow Creek and Jefferson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4633 11254 4633 11246 4639 11240 4642 11225
4639 11115 4571 11155 4574 11252 4576 11250
4575 11219 4585 11243 4602 11244 4605 11248
4608 11246 4613 11252 4618 11251 4617 11256
4623 11259
TIME...MOT...LOC 2057Z 196DEG 41KT 4572 11264 4570 11166
JANGLINSpecial weather statement, May 6, 2:16 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Great Falls MT
316 PM MDT SAT MAY 6 2017
MTZ008-062145-
Beaverhead MT-
316 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Wisdom, or 33 miles southwest of Anaconda, moving
northeast at 20 mph.
Half inch to dime size hail and winds in excess of 40 mph will be
possible with this storm.
This storm will remain over mainly rural areas of northwestern
Beaverhead County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4584 11344 4580 11343 4575 11336 4580 11335
4582 11328 4587 11322 4588 11310 4583 11304
4561 11330 4564 11343 4571 11351
TIME...MOT...LOC 2115Z 213DEG 18KT 4573 11335
JANGLINSpecial weather statement, May 6, 2:30 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 PM MDT SAT MAY 6 2017
MTZ050-062200-
Judith Basin MT-
330 PM MDT SAT MAY 6 2017
...SPECIAL WEATHER STATEMENT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Stanford, moving northeast at 30 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Stanford, Windham, Utica and Sapphire Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4684 11012 4699 11052 4737 11041 4724 11000
4722 10998
TIME...MOT...LOC 2130Z 203DEG 25KT 4703 11036
JANGLINSpecial weather statement, May 6, 2:44 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT SAT MAY 6 2017
MTZ014-052-053-055-062215-
Broadwater MT-Jefferson MT-Gallatin MT-
Central and Southern Lewis and Clark MT-
344 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHWESTERN BROADWATER...NORTHERN JEFFERSON AND NORTHERN GALLATIN
COUNTIES UNTIL 415 PM MDT...
At 342 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Walkerville to 6 miles
south of Toston. Movement was northeast at 40 mph.
Half inch to dime size hail and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Townsend, Boulder, East Helena, Montana City, Toston, Basin, Wickes,
Rimini, Alhambra, Corbin, Elkhorn State Park, Winston, Radersburg,
Silos, Clancy, Jefferson City, Canyon Ferry Reservoir, and Goose Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4625 11256 4633 11254 4635 11249 4633 11246
4639 11240 4641 11232 4653 11229 4659 11187
4667 11171 4664 11142 4608 11136 4611 11250
4618 11251 4618 11258 4624 11260
TIME...MOT...LOC 2142Z 210DEG 35KT 4612 11243 4610 11146
JANGLIN